Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 188, NWS St. Louis, MO

April 16, 2006Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 16, 2006, 2:24 PM CDT for Fayette County, Montgomery County, Illinois. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2006, 2:24 PM CDT (19:24 UTC)
Expired
Apr 16, 2006, 3:15 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 108 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 2:45 PM CDTHAIL 1Taylor Springs, IL
Apr 16, 2:55 PM CDTHAIL 0.75Fillmore, IL
Apr 16, 3:05 PM CDTHAIL 0.75Ramsey, IL
Apr 16, 3:10 PM CDTHAIL 0.882 Nw Ramsey, ILAT RAMSEY STATE PARK
Apr 16, 3:25 PM CDTTORNADO2 Nw Ramsey, ILPOSSIBLE BRIEF TOUCHDOWN NEAR RAMSEY STATE PARK. OFFICIALS ARE INVESTIGATING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 11:17 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 161924
SVRLSX
ILC051-135-162015-
/O.NEW.KLSX.SV.W.0188.060416T1924Z-060416T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 315 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHWEST OF TAYLOR SPRINGS...OR ABOUT 9
  MILES SOUTH OF LITCHFIELD...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TAYLOR SPRINGS...
  HILLSBORO...
  COFFEEN...
  WITT...
  NOKOMIS...
  RAMSEY...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3912 8971 3897 8966 3910 8903 3921 8904
      3920 8915 3934 8916 3935 8925

$$
BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 12:38 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 16, 12:38 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT SUN APR 16 2006

.UPDATE...
TOR WATCH HAS BEEN ISSUED FOR ANTICIPATED SEVERE WX EVENT THIS
AFTERNOON...WITH GREATEST TOR POTENTIAL TO THE N OF KSTL...TOWARDS
THE WRMFNT IN CNTRL IL. OTHERWISE...FORECAST LOOKS TO BE IN GOOD SHAPE
AND ONLY MADE MINOR ADJUSTMENTS...PRIMARILY TO SKY CONDITIONS.

TES

&&

.DISCUSSION...
A WARM SUNNY SUNDAY MORNING ACROSS CWA AS MAIN RAIN SHIELD HAS
LIFTED NORTHEAST INTO WESTERN GREAT LAKES REGION...PLACING MUCH OF
OUR AREA IN THE DRY SLOT AND WARM SECTOR.

STACKED LOW PRESSURE SYSTEM CURRENTLY IN SOUTHWEST IOWA WILL MOVE TO
CENTRAL ILLINOIS TODAY. DOUBLE WARM FRONT STRUCTURE CURRENTLY LAYED
OUT ACROSS MISSOURI AND ILLINOIS WILL LIFT THROUGH CENTRAL ILLINOIS
LATER THIS MORNING AS DRYLINE/COLD FRONT CONTINUES TO HEAD EAST
ACROSS WESTERN MISSOURI.

SPC HAS PLACED THE MAJORITY OF THE CWA IN A SLIGHT RISK TODAY...WITH
THE HIGHEST RISK OF SEVERE WEATHER FALLING ALONG AND EAST OF THE
MISSISSIPPI RIVER WHERE SURFACE HEATING WILL COMBINE WITH DEWPOINTS
IN THE LOWER 60S TO CREATE MLCAPES BETWEEN 2000-2500 J/KG BY EARLY
AFTERNOON. DEEP LAYER SHEAR SHOULD SUPPORT SUPERCELLS AS
THUNDERSTORMS DEVELOP ACROSS EASTERN MISSOURI DURING THE EARLY
AFTERNOON. BACKED WINDS NEAR SURFACE LOW AND LIFTING WARM FRONT WILL
ENHANCE THE THREAT FOR TORNADOES ACROSS ILLINOIS...AND STEEP LAPSE
RATES IN CONJUCTION WITH UPPER LOW WILL SUPPORT A THREAT FOR VERY
LARGE HAIL. MODE OF CONVECTION SHOULD BECOME MORE LINEAR BY LATE
AFTERNOON AS DRYLINE/COLD FRONT AND LOW PRESSURE MOVE INTO CENTRAL
ILLINOIS.

CLOUDS HANG AROUND IN CYCLONIC FLOW THROUGH MONDAY MORNING...WHICH
WILL HELP KEEP TEMPERATURES UP TONIGHT. OTHERWISE...QUIET WEATHER
WITH SEASONABLE TEMPERATURES IN STORE ON MONDAY AND TUESDAY...BEFORE
NEXT STORM SYSTEM DEVELOPS OVER THE PLAINS AND BRINGS ANOTHER ROUND
OF POTENTIALLY STRONG TO SEVERE STORMS TO THE REGION TUESDAY NIGHT.

CVKING

&&

.AVIATION...
FOR THE 18Z TAFS...TSRA CHANCES WILL BE GREATEST INVOF CDFNT NOW
MOVING THRU THE FA...WITH A WIND SHIFT TO WSW EXPECTED AFTER
FROPA. THEN LOOK FOR CIGS TO BEGIN FALLING AS LO LEVEL WINDS
EVENTUALLY GAIN A NLY COMPONENT AND ARE ABLE TO DRAW IN THE LOWER
CIGS ALREADY IN PLACE ACROSS IA. EXPECT MVFR CIGS BY LATE TONIGHT
FOR ALL LOCATIONS...WITH AREAS DIPPING INTO IFR RANGE FOR AREAS
ACROSS THE STL METRO AREA AND N AND E. A SLOW RECOVERY IN CIGS
THEN EXPECTED FOR MONDAY MORNING WITH MORE SIGNIFICANT IMPROVMENT
AROUND MIDDAY.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 16, 11:57 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 AM CDT SUN APR 16 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1157 AM CDT SUN APR 16 2006

...MODERATE RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT THAT WILL MOVE EAST ACROSS MISSOURI AND ILLINOIS THIS
AFTERNOON. SOME OF THESE STORMS MAY QUICKLY BECOME SEVERE WITH
LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS IN
EXCESS OF 60 MPH. IN ADDITION...CONDITIONS ACROSS EASTERN MISSOURI
AND CENTRAL ILLINOIS APPEAR FAVORABLE FOR A FEW TORNADOES. AS A
RESULT...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS EAST OF
THE MISSISSIPPI RIVER THROUGH EARLY THIS EVENING. A SLIGHT RISK FOR
SEVERE THUNDERSTORMS EXISTS ELSEWHERE FOR THIS AFTERNOON ONLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AS ANOTHER
STORM SYSTEM AFFECTS THE AREA. THE THREAT OF THUNDERSTORMS WILL
CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EASTERN MISSOURI AND
ALL OF CENTRAL ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING.
SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS IMMEDIATELY
TO THE NATIONAL WEATHER SERVICE.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:44 PM CDTTornado WarningLSXFayette, Montgomery46 min
Apr 16, 3:26 PM CDTTornado WarningLSXFayette49 min
Apr 16, 3:32 PM CDTTornado WarningLSXBond, Fayette43 min
Apr 16, 4:11 PM CDTTornado WarningLSXFayette24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.